THE BLOG
04/02/2015 12:03 GMT | Updated 06/04/2015 06:59 BST

Sex and the Married Depressive

In my case I have to say the effect hasn't been that pronounced. In fact if anything it's been a positive boon... Don't be afraid to go and discuss your mental health or any concerns you have about anti-depressants with your doctor. They love a good laugh.

Just before Christmas, I wrote a blog post about the stigma attached to taking anti-depressants. You can see it here. The response I got was quite overwhelming. I received messages and emails from people (friends, other comedians and total strangers) who had read the article. Some said it had struck a cord with them as they'd been in a similar situation. Others said that it would prompt them to taking the first steps in dealing with their anxiety or depression. I'm not a counsellor, therapist or doctor so all I could do was share my experiences and suggest that they seek advice from someone more qualified than me.

What it also did was put my experience with depression and anti-depressants out into the open so it could be discussed. One of the best messages I got was from a Dublin comedian telling me "Sorry to hear you're mental". Once people knew I wasn't embarrassed about taking anti-depressants, they obviously felt more confident asking me questions.

Shortly after I wrote the piece, I was at a comedy gig in Belfast. One of my comedian friends said that they'd read the article and asked how I was getting on and what type of anti-depressant I was taking. When I told him Citalopram he said, "Oh. Have you shit yourself yet?". I said, "What?!". He said, "That's one of the side effects of Citalopram. You shit yourself". I was very happy to tell him that it certainly wasn't one of the side effects that I'd experienced. "What about the lactation?", he said. "The what?!". "One of the other side effects in men is that they can start to lactate", he said. "Well that hasn't happened to me", I said. "Well that's a pity.", he said, "There's some websites that would pay good money for that."

Fortunately the only noticeable side effects I had initially with taking the tablets was that I had a hangover headache for the first few days (it went away) and that I'd get a bit drowsy in the afternoon, so I changed my schedule to take my pill in the evenings instead, which helped.

A few days later I met with another friend who said they'd read the article and explained that he too had taken Citalopram for over a year but had come off them again. I asked him why and he said that there was one side effect he couldn't live with. "I think you know the one I'm talking about", he said. I had a vague idea what he was hinting at but I asked him to elaborate anyway. He said, "Well you know when you're in bed and...you know...". He then stood up and started to thrust his groin while staring at his watch, looking bored and exasperated...just as a group of school kids filed past the window of the cafe. He looked like a middle aged man doing a very bad Michael Jackson impression against the clock.

What he was hinting at is the one side effect that seems to put people off taking anti-depressants (and Citalopram in particular), which is a loss of sex drive and in some cases Anorgasmia, which is the inability to reach orgasm. "It's like being on the Magic Roundabout", he said. "It's fun for the first few minutes, then you get bored because you're getting nowhere so you try and get off, but you can't".

In my case I have to say the effect hasn't been that pronounced. In fact if anything it's been a positive boon. I'm not going to say I was bad in bed before (I'm not THAT honest) but all I'll say is that things now last a "decent" amount of time. How do I know? Well, as my wife says, "That's all the orgasms I'm going to be having. Get off me. You're not impressing anyone at this stage".

Don't be afraid to go and discuss your mental health or any concerns you have about anti-depressants with your doctor. They love a good laugh.